Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 24, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 2013, 8:11 PM CDT for Newton County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2013, 8:11 PM CDT (01:11 UTC)
- Expired
- Mar 30, 2013, 9:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Newton County, MO
The radar
The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 2:04 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:40 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 30, 6:40 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 640 PM CDT SAT MAR 30 2013 ...UPDATE TO AVIATION... ...MESOSCALE CONVECTIVE DISCUSSION... THUNDERSTORMS CONTINUED TO REMAIN ANCHORED ALONG A SURFACE BOUNDARY EXTENDING FROM BBG-JLN-CNU. STRONGEST ACTIVITY IS NORTHEAST OF JOPLIN AT THIS TIME. MLCAPES ALONG THIS BOUNDARY ARE ROUGHLY IN THE 500-750 J/KG RANGE WITH 0-6KM SHEAR VALUES OF AROUND 40 KTS. THE STORMS ARE MOVING INTO AN AREA THAT HAS HAD TIME TO RECOVER FROM CONVECTION EARLIER TODAY. WHILE CONDITIONS FOR SUPERCELLS ARE MARGINAL...THOSE THAT CAN ATTAIN SUPERCELL STATUS WILL CAPABLE OF PRODUCING LARGE HAIL AND WILL MOVE IN A MORE SOUTH-SOUTHEASTERLY DIRECTION. GAEDE .DISCUSSION... THE MAIN FORECAST CONCERN IN THE IMMEDIATE SHORT TERM IS THE POTENTIAL FOR SEVERE CONVECTION. PORTIONS OF THE MESOSCALE DISCUSSION ISSUED EARLIER WERE INCLUDED BELOW AS IT IS STILL VALID. WE WILL ALSO HAVE TO WATCH FOR SOME FOG DEVELOPMENT ONCE AGAIN LATER TONIGHT. ONCE WE GET BEYOND THE TONIGHT PERIOD...THE MAIN FORECAST DILEMMA IS A COLD FRONT WHICH WILL SWEEP THROUGH THE AREA FROM SUNDAY NIGHT INTO EARLY MONDAY. MESOSCALE CONVECTIVE DISCUSSION (LATE THIS AFTERNOON INTO THIS EVENING)... INSTABILITY WILL INCREASE AS DIABATIC HEATING CONTINUES ACROSS SOUTHEASTERN KANSAS...WITH SHORT TERM GUIDANCE IN GENERAL AGREEMENT IN PRODUCING 1000-1500 J/KG OF MLCAPE ACROSS THIS AREA THROUGH THE 00Z TIME FRAME. AS A COLD FRONT BEGINS TO APPROACH THIS AREA LATER THIS AFTERNOON...CONVECTIVE INITIATION WILL CONTINUE ACROSS EASTERN KANSAS...WITH CONVECTION PUSHING EAST-SOUTHEAST INTO THE EVENING HOURS. GIVEN 0-6 KM SHEAR IN THE 30-40 KT RANGE...AND RELATIVELY WEAK FORCING (AT LEAST INITIALLY)...SUPERCELLS MAY VERY WELL BE THE INITIAL CONVECTIVE MODE...THOUGH SOME LESS ORGANIZED MULTI-CELL CLUSTERS ARE ALSO NOT OUT OF THE QUESTION. AS COLD POOL CONGLOMERATION TAKES PLACE AND LINEAR FORCING INCREASES...AN EVENTUAL MERGER OF CONVECTION INTO AN MCS SEEMS PROBABLE. THE AREA MOST LIKELY TO SEE CONVECTION WILL BE SOUTHEASTERN KANSAS AS WELL AS FAR WESTERN/SOUTHWESTERN MISSOURI...ROUGHLY ALONG AND WEST OF A LINE FROM NEVADA/FT SCOTT SOUTHEASTWARD TOWARD BRANSON AND CASSVILLE. STEEP MID LEVEL LAPSE RATE AND SUFFICIENT SHEAR FOR SUPERCELLS STRONGLY SUGGESTS THAT LARGE HAIL WILL BE THE MAIN THREAT. WHILE DEEP LAYER SHEAR WILL BE STRONG ENOUGH FOR SUPERCELLS...WEAK LOW LEVEL SHEAR WILL SIGNIFICANTLY LIMIT THE TORNADO THREAT. MARGINAL LOW LEVEL THETA-E DIFFERENTIALS WILL HAVE A SIMILAR LIMITING AFFECT ON DOWNBURST WIND POTENTIAL. BOXELL/SCHAUMANN LATER TONIGHT... FOG MAY THEN DEVELOP ACROSS AT LEAST PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEASTERN KANSAS. AT THIS TIME...THE SREF...RAW MODEL OUTPUT...AND FORECAST SOUNDINGS ARE PAINTING THE GREATEST PROBABILITY OF FOG ACROSS SOUTH CENTRAL MISSOURI. RECENT SHORT TERM GUIDANCE HAS ALSO INCREASED THE PROBABILITIES UP TOWARDS THE ROLLA AREA. WE GENERALLY WENT WITH A MODEL CONSENSUS FOR LOWS TONIGHT. EASTER... DRY CONDITIONS AND LIGHT WINDS ARE EXPECTED AS SURFACE HIGH PRESSURE SETTLES TO OUR WEST. MILD CONDITIONS WILL OCCUR WITH ALL AREAS WARMING INTO THE 60S. WE KNOCKED DOWN EXPECTED HIGH TEMPERATURES A DEGREE OR TWO AS MODEL CROSS SECTIONS INDICATE SCATTERED TO BROKEN CUMULUS POTENTIAL NORTH OF THE OZARK PLATEAU. NEVERTHELESS...MOST LOCATIONS WILL STILL WARM INTO THE MIDDLE OR UPPER 60S. SUNDAY NIGHT THROUGH MONDAY NIGHT... MODELS HAVE THROWN A CURVE BALL REGARDING THE OVERALL IMPACTS OF THE EXPECTED COLD FRONT FROM LATE SUNDAY NIGHT INTO MONDAY. FIRST OFF...THEY HAVE REALLY BACKED OFF ON QPF WITH THE INITIAL FRONTAL PASSAGE. WITH A LACK OF MID/UPPER LEVEL SUPPORT...THIS IS SOMEWHAT BELIEVABLE FOR THE SUNDAY NIGHT/MONDAY MORNING TIME PERIOD. MODELS ARE PINGING MORE ON A FRONTOGENETIC LAYER IN THE 800 TO 700 MB LAYER ACROSS SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI FROM LATER MONDAY AFTERNOON INTO MONDAY NIGHT. WE HAVE THEREFORE LOWERED POPS ACROSS CENTRAL MISSOURI AND GONE WITH CHANCE POPS ACROSS SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI. THE OTHER BIG CHANGE IS MODELS COMING IN MUCH WARMER FOR TEMPERATURES MONDAY. NEARLY EVERY MODEL DEPICTS MUCH WARMER 850 MB TEMPERATURES VERSUS PREVIOUS RUNS. WHILE WE WERE NOT QUITE READY TO BUY INTO SUCH A DRASTIC CHANGE...WE DID BUMP UP TEMPERATURES A CATEGORY OR TWO. WITH THAT BEING SAID...WE HAVE ALSO BACKED OFF ON ANY SNOW POTENTIAL AND MAINLY CONFINED IT TO CENTRAL MISSOURI. EVEN UP IN THAT REGION...SNOW POTENTIAL HAS DIMINISHED FOR LATE SUNDAY NIGHT AND MONDAY. ANY SNOW THAT DOES FALL WILL NOT ACCUMULATE. TUESDAY AND TUESDAY NIGHT... GLOBAL MODELS HOLD ONTO THIS FRONTOGENETIC ZONE IN CLOSE ENOUGH PROXIMITY TO SOUTHERN MISSOURI TO MAINTAIN LOW POPS. IF PRECIPITATION DOES HANG ON ACROSS FAR SOUTHERN MISSOURI...WE WOULD HAVE TO WATCH FOR THE POTENTIAL FOR A FEW SNOWFLAKES TUESDAY NIGHT. NO ACCUMULATIONS ARE EXPECTED AT THIS TIME. TEMPERATURES ARE A TOUGH CALL AS WE WILL BE ON THE EDGE OF A SYNOPTIC NORTHWESTERLY FLOW ALOFT. CLOUDS WILL ALSO LIKELY COME INTO PLAY. FOR NOW...WE HAVE GONE WITH A MODEL CONSENSUS APPROACH WITH TEMPERATURES SLIGHTLY BELOW NORMAL. WEDNESDAY THROUGH THURSDAY NIGHT... GLOBAL MODELS BRING UPPER LEVEL ENERGY EAST THROUGH THE SOUTHERN PLAINS AND INTO THE LOWER MISSISSIPPI VALLEY. AT THIS TIME...WE FEEL THAT THIS TRACK WILL KEEP THE MAJORITY OF THE PRECIPITATION ACROSS FAR SOUTHERN MISSOURI...OR EVEN MORE LIKELY ACROSS ARKANSAS. WE HAVE THEREFORE KEPT POPS IN THE 20 TO 30 PERCENT RANGE FOR THE MOST PART. WE ALSO FEEL THAT ANY PRECIPITATION WOULD BE LIQUID IN NATURE. LATE NEXT WEEK... GLOBAL MODELS BRING UPPER LEVEL RIDGING INTO THE AREA. THIS WOULD RESULT IN A WARMING TREND AND DRY CONDITIONS. SCHAUMANN && .AVIATION... FOR THE 00Z TAFS FOR KSGF/KJLN/KBBG...CONVECTION ONGOING AT THIS TIME ALONG A SURFACE BOUNDARY SITUATED ROUGHLY ALONG A BBG-JLN-CNU LINE. EXPECT CONVECTION TO CONTINUE ON A SOUTH TO SOUTHEAST TRACK ALONG THIS BOUNDARY. THIS SAID...HAVE HIGHER CONFIDENCE IN TSRA AT JLN AND THIS IS REFLECTED IN THE TAFS. WITH THE LIGHT WINDS AND MOIST LOW LEVEL AIRMASS...COULD SEE SOME MVFR CIGS/VSBYS AT KSGF AND PERHAPS IFR CONDITIONS AT KBBG IN THE 09-14Z TIME FRAME. CONDITIONS SHOULD IMPROVE AFTER SUNRISE WITH VFR EXPECTED THROUGH THE REMAINDER OF THE TAF PERIOD. GAEDE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Mar 30, 3:08 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 308 PM CDT SAT MAR 30 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-312015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 308 PM CDT SAT MAR 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED FOG RISK. DISCUSSION... THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON ACROSS EASTERN KANSAS...SPREADING EAST INTO FAR WESTERN AND SOUTHWESTERN MISSOURI THROUGH THE MID EVENING HOURS. ENOUGH INSTABILITY WILL BE PRESENT FOR A FEW STRONG TO SEVERE THUNDERSTORMS...WITH THE BEST CHANCE FOR STRONG STORMS ACROSS THE I-49 CORRIDOR. HAIL TO THE SIZE OF HALF DOLLARS AND A FEW STRONG WIND GUSTS WILL BE POSSIBLE WITH ANY STRONGER STORMS. THUNDERSTORMS WILL END LATER THIS EVENING AS A COLD FRONT MOVES THROUGH THE REGION. BEHIND THIS FRONT...FOG IS EXPECTED ACROSS SOUTH CENTRAL MISSOURI. VISIBILITIES DOWN TO A MILE OR LESS WILL BE POSSIBLE LATE TONIGHT AND EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS ACROSS EXTREME SOUTHEASTERN KANSAS AND FAR WEST CENTRAL MISSOURI. SPOTTER ACTIVATION MAY THEN BE NEEDED ACROSS THE REMAINDER OF WESTERN MISSOURI EARLY THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL/SCHAUMANN
In the hours before
Local storm report, Mar 30, 7:16 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT SAT MAR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL CRESTLINE 37.17N 94.70W
03/30/2013 M1.25 INCH CHEROKEE KS EMERGENCY MNGR
&&
KARDELLLocal storm report, Mar 30, 7:30 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 PM CDT SAT MAR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 2 NNW IRON GATES 37.09N 94.57W
03/30/2013 U1.50 INCH JASPER MO TRAINED SPOTTER
&&
KARDELLLocal storm report, Mar 30, 7:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT SAT MAR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 3 S AURORA 36.93N 93.72W
03/30/2013 U0.88 INCH LAWRENCE MO TRAINED SPOTTER
&&
KARDELLLocal storm report, Mar 30, 7:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT SAT MAR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL REDINGS MILL 37.02N 94.52W
03/30/2013 U0.75 INCH NEWTON MO FIRE DEPT/RESCUE
&&
KARDELLSpecial weather statement, Mar 30, 7:52 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT SAT MAR 30 2013
MOZ103-310115-
STONE MO-
752 PM CDT SAT MAR 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STONE COUNTY UNTIL 815
PM CDT...
AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELSEY...OR 14 MILES NORTH OF KIMBERLING
CITY...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3662 9357 3673 9358 3682 9357 3682 9359
3684 9360 3697 9358 3676 9333
TIME...MOT...LOC 0052Z 301DEG 28KT 3682 9351
DSASpecial weather statement, Mar 30, 8:01 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 801 PM CDT SAT MAR 30 2013 MOZ093-310145- NEWTON MO- 801 PM CDT SAT MAR 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 845 PM CDT... AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF NEOSHO...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. LAT...LON 3688 9452 3703 9441 3690 9407 3675 9418 TIME...MOT...LOC 0102Z 298DEG 23KT 3692 9441 DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 7:07 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 53 min |
| Mar 30, 7:14 PM CDT | Special Weather Statement | SGF | Stone | 31 min |
| Mar 30, 7:18 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 42 min |
| Mar 30, 7:52 PM CDT | Special Weather Statement | SGF | Stone | 23 min |
| Mar 30, 7:55 PM CDT | Areal Flood Advisory | SGF | Barton | 16 hr |
| Mar 30, 8:01 PM CDT | Special Weather Statement | SGF | Newton | 44 min |
| Mar 30, 8:37 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 38 min |
| Mar 30, 8:40 PM CDT | River Flood Warning | SGF | Vernon | 4 days |
| Mar 30, 8:57 PM CDT | Special Weather Statement | SGF | Barry | 33 min |
| Mar 31, 4:38 AM CDT | Special Weather Statement | SGF | Dallas | 37 min |
| Mar 31, 5:07 AM CDT | Special Weather Statement | SGF | Dallas | 23 min |
| Mar 31, 5:27 AM CDT | Special Weather Statement | SGF | Webster | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.